My Birth Control is F@!%ing Up My Hair and Skin

While we sometimes want to feel like a teenager again, we don’t want all the physical traumas that come along with it. My best friend is 43 (almost 44) and she has been having an outbreak of cystic acne. Her hair was also affected – it became dry, frizzy and even curlier than it was before (and that is saying something).

She experimented with changing her diet, going off caffeine, drinking gallons and gallons of water, and nothing seemed to help.

After exhausting her self-healing techniques, she broke down and made an appointment with a dermatologist. She answered a long list of questions, and then the Dr. asked, “What birth control are you using?”

She’s had a Mirena IUD for about 3 years, which is a hormonal IUD and as the Dr. explained, releases hormones that are more systemic in the body and were the probable cause of her cystic acne.  She prescribed a topical creme to spot-treat the acne and advised my friend to remove the Mirena and replace it with a non-hormonal IUD.

So, she has an appointment on the books!

Ladies, if this is happening to you, check with your dermatologist and consider another option. Hormones are real, but then I don't need to tell you that! But I do need to remind you, me, all of us. We think of them when it comes to reproduction and mood swings and things that commonly manifest, but when we're not thinking about them, they're still there, doing their thing! Keep track of your meds if your hair is thinning.

For more on drug related hair loss, check out my blog Drug Induced Hair Loss.